Winter Storm, Mineral
- When
- March 16, 6:00 AM EST to 3:00 PM EST
- Where
- Mineral forecast zone
- Reported by
- TRAINED SPOTTER
An area of low pressure tracked across the region and brought light to moderate precipitation to the Panhandle of West Virginia. Five inches of snow was recorded in Geyser.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An area of low pressure tracked across the region and brought light to moderate precipitation to the Panhandle of West Virginia. Five inches of snow was recorded in Geyser.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 16, 5:20 AM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 520 AM EST TUE MAR 16 2004 .UPDATE...STRONG UVV HAS OVRTAKEN LARGE DEWPT DEPRESSIONS...AND THUS PCPN STARTED A CPL HRS ERLR THAN PRVSLY FCST. BAND OF PL HAS FORMED AT LEADING EDGE...W/ RPTS OF SN ARND BWI. FEEL COMPELLED TO UPDT ZFP TO MNTN MIX BAG AT ONSET. TEMPS STILL IN THE 40S...SO ITS NOT AN ACCUM ISSUE...JUST A CURIOSITY. NEW TXT PRODUCTS ASAP. GRIDS WL FLLW. -HTS && .PREV DISCUSSION... .SHORT TERM... TREMENDOUS DEWPT GRADIENT PRESENT ELY THIS MRNG...WITH DEWPTS UPR TEENS-MID 20S SRN PA... TO ARND 50 SRN VA. CLDS HV TRAPPED YDAS WARMTH...W/ TEMPS ATTM RANGING FM UPR 30S NRN CWFA TO NEAR 50F S. THESE FACTORS WL ALL PLAY A ROLE AS STRONG ISEN LIFT CROSSES AREA THIS MRNG-MIDDAY...INDUCING PCPN. -RA ENTERING CNTRL VA AND SRN MD ATTM. PCPN WL CONT TO OVRSPREAD AREA. POPS NEAR 100 PCT SEEM PRUDENT. SFC FLOW E/NELY...BUT ALFT ITS MSTLY S/SW. MDL SNDGS INDICATE THE ONLY PORTION OF CWFA ABLE TO SPPRT ANYTHING OTR THAN -RA WL BE THE NRN-NWRN CNTYS. THIS AREA REPRESENTED BY WWA FAIRLY WELL ALREADY. HWVR...PROFILES POINT TO A FZRA THREAT...NOT SNW...AND EMPH WUD BE ON HIER ELEVS. ESSENTIALLY...ITS HARD TO GET TOO EXCITED ABT SNW WHEN THE TRACK OF THE H8 LOW IS ACRS PA...AS CRRNTLY PROGGED. LIKE THE DEWPTS...H8 TEMPS TDA ALSO SHW SHARP GRADIENT...SO AN ELEVATED SNW THREAT DOES STILL EXIST...BUT TO THE N OF M-D LINE. FRTHR...ETA/GFS/ENSEMBLES ALL POINT TO THE SAME SOLN... ENHANCING FCST CONFIDENCE. BTTM LINE...XPCT A COLD RAIN ACRS MUCH OF AREA. WWA WL REMAIN AS IS...BUT WORDING WL SWITCH TO LESS THAN TENTH-INCH ICING...KEYING ON HILLS. STAYED TWD MAV MOS GDNC FOR MAXT TDA DUE TO LRG DEWPT DEPRESSIONS. SFC LO TO BECOME ORGANIZED BY ARND 00Z...WHICH WL SWING WNDS TO THE NW...AND DRAG COOLER AND SUBSTANTIALLY DRIER AIR ACRS CWFA TNGT. THUS WUD XPCT PRTLY CLEARING...SPCLY E OF BLURDG DUE TO DWNSLOPE EFFECTS. AS SUCH...SIDED W/ LWR MOS MIN-T. HWVR...DID NEED TO INCL LOW CHC POPS FOR ANY QPF THAT STRADDLES TIME BARRIER. WUD XPCT AMTS TO BE A HNDTH OR TWO...AS MOST OF THE PCPN WL OCCUR W/ ISEN LIFT IN THE MRNG-MIDDAY HRS. THX AKQ FOR COLLAB. && .LONG TERM (WEDNESDAY THROUGH MONDAY)... TROUGH PATTERN OVR THE ERN U.S. WILL CONTINUE WITH THE MAIN UPPER LEVEL AXIS REMAINING TO OUR WEST THROUGH THURSDAY. CAA ON THE BACK SIDE OF THE DEPARTING COASTAL ALONG WITH A LOW LEVEL INVERSION ACROSS THE REGION WILL HELP TO KEEP CLOUDS AND COOL TEMPS IN PLACE. ALSO A SECONDARY VORT MAX MAY PRODUCE SCATTERED SHOW SHOWERS IN THE WRN MOUNTAINS WED/WED NIGHT. THE NEXT SHORTWAVE SYSTEM WILL BRING A CHANCE OF SHOWERS THURSDAY NIGHT. THE MAIN UPPER LOW IS PROGGED TO PASS OUR NORTH...PULLING THE TROUGH AXIS EAST OF THE AREA. THEN HIGH PRESSURE MOVES BACK INTO THE REGION ON SATURDAY. THIS COMBINED WITH DRY NW FLOW AOLFT SHOULD BRING IMPROVING CONDITIONS AND MORE SEASONAL TEMPERATURES THROUGH THE WEEKEND. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...WINTER WEATHER ADVISORY TDA FOR ZONES MDZ002>006. VA...WINTER WEATHER ADVISORY TDA FOR ZONES VAZ028...VAZ031. WV...WINTER WEATHER ADVISORY TDA FOR ZONES WVZ048>053...WVZ055. && HTS/ND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 433 AM EST TUE MAR 16 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-161700- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND THE BALTIMORE AND WASHINGTON METROPOLITAN AREAS. .DAY ONE... EXPECT A COLD RAIN ACROSS THE AREA TODAY...WITH A WINTRY MIX EXPECTED IN THE NORTH AND NORTHWEST. PLEASE SEE LATEST WINTER WEATHER MESSAGE /WWUS41 KLWX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO SIGNIFICANT WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED. HOWEVER...PLEASE SEND IN ANY REPORTS VIA PHONE OR EMAIL. HTS
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387674.